Michigan, 2025Winter Storm in Michigan, February 12 to 13, 2025
February 12 to 13, 2025 · NWS APX · 2 events in 2 counties and zones
A developing surface low crossed the Ohio Valley on the 12th. Moisture wrapped around the north side of this system, combined with east flow lake enhancement, resulted in several inches of snowfall across northeast lower Michigan by the morning of the 13th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developing surface low crossed the Ohio Valley on the 12th. Moisture wrapped around the north side of this system, combined with east flow lake enhancement, resulted in several inches of snowfall across northeast lower Michigan by the morning of the 13th. Highest totals were focused primarily in Iosco county, where over 7 inches of new snow fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 12, 11:00 AM EST, 1 hour earlier. Its key messages:
- Accumulating snow this afternoon thru tonight, highest amounts near Saginaw Bay and the Lake Huron shoreline.
- Accumulating lake effect snow for the northwest snowbelts Thursday into Thursday night.
- Widespread light to moderate snow Friday night.
- Lake effect snow and possible blowing snow Sunday into Monday.
Area forecast discussion, Feb 12, 11:00 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Gaylord MI
1100 AM EST Wed Feb 12 2025
.KEY MESSAGES...
- Accumulating snow this afternoon thru tonight, highest
amounts near Saginaw Bay and the Lake Huron shoreline.
- Accumulating lake effect snow for the northwest snowbelts Thursday
into Thursday night.
- Widespread light to moderate snow Friday night.
- Lake effect snow and possible blowing snow Sunday into Monday.
&&
.UPDATE...
Issued at 1045 AM EST Wed Feb 12 2025
Few changes to the current forecast. Expect widespread snow to
develop across northern Michigan this afternoon as the surface
low moves out of the mid Mississippi Valley and deeper
moisture/forcing arrive. Conditions will deteriorate as the
afternoon progresses, with visibilities dropping to 1-3 miles
(localized less than 1 mile) and roads become snow covered.
Current headlines look good and plan no changes at this time.
Widespread snowfall amounts of 3-5" by Thursday morning with
5-8" possible closer to Lake Huron between Alpena and Saginaw
Bay. Lesser amounts toward Sault Ste. Marie, with 1-3" possible.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 253 AM EST Wed Feb 12 2025
Widespread accumulating snow this afternoon thru tonight...
Large area of strong arctic high pressure remains centered from the
Upper Midwest thru the Great Lakes into Western Quebec early this
morning...resulting in mainly clear skies across our CWA and very
cold temps. Meanwhile...two developing areas of low pressure are
poised to turn our relatively quiet weather into a rather active
next 24 hours.
Upper trough axis is digging into the lee side of the Rockies
attm...generating a weak surface reflection. Another relatively weak
area of low pressure continues to develop over the Lower Mississippi
Valley. Upper level trough will swing into the Plains today...with
the two weak surface lows phasing into one stronger low center over
the Ohio Valley by 00Z this evening. Surface system will then lift
northeastward into and thru the Eastern Great Lakes tonight.
Deep gulf moisture will surface northward ahead of this system and
will wrap around the north side of the low center...generating a
large area of widespread snow across all of Lower Michigan and
across Eastern Upper Michigan as well. Snowfall is expected to begin
this afternoon and continue thru tonight. East flow off of Lake
Huron will certainly provide lake enhancement for much of our SE CWA
from APN to Gladwin and Arenac counties. Expect up to 8 inches of
new snow across this area (previously under a watch) thru tonight...
with new snow amounts tapering to 4-6 inches across the rest of
Northern Lower Michigan and 3-5 inches across portions of far
Eastern Upper Michigan. Have upgraded all counties within the
previous watch to Winter Storm Warnings for this afternoon thru
tonight. Have issued Winter Storm Advisories for the rest of our
Northern Lower Michigan counties and as well as for portions of far
Eastern Upper Michigan based on expected new snow amounts outlined
above. Also expect some blowing/drifting snow...especially across NE
Lower Michigan with stronger east flow within this region.
After a very cold start to our day...high temps will peak in the
teens across Eastern Upper Michigan this afternoon and in the low to
mid 20s across Northern Lower Michigan. Low temps tonight will drop
into the single digits above zero across Eastern Upper Michigan and
into the teens across Northern Lower Michigan.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 253 AM EST Wed Feb 12 2025
Pattern Synopsis/Forecast:
Active weather looks to continue through the long-term with
occasional snow chances over the next several days. Widespread snow
will transition to lake effect snow showers Thursday as winds turn
northwesterly. Expecting mainly light accumulations with this, with
generally 1-3" across the typical NW flow snowbelts. Heights begin
to build as a transient ridge builds in for Friday, giving a very
brief lull in activity before a low pressure looks to track towards
the area by Friday night/ Saturday. Moisture ejected from the west
looks to converge with moisture from the aforementioned low giving
way to a decent swath of moisture expected to track to the Great
Lakes Region this weekend. The main question will be where this
moisture/ low tracks. For now, widespread accumulations of light to
moderate snow are expected across the Northwoods with another round
of lake effect snow showers expected on the backside of the
aformentioned system. Northerly flow Sunday, looks to transition
northwest by Sunday afternoon/ night, leading to aformentioned lake
effect potential. Guidance continues to advertise a fairly tight
pressure gradient forming as well, which would produce breezy winds,
and the growing potential for blowing/ drifting snow and rapid drops
in visibilities. Temperatures will trend cooler overall as we head
into next week with daytime highs in the teens Sunday continuing
into mid-week. Monday looks to be the coldest, with daytime highs
struggling to reach the double digits and nighttime lows in the
negative single digits-- Certainly no end in sight to winter thus
far.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 600 AM EST Wed Feb 12 2025
Widespread accumulating snow will develop across all of Northern
Lower and Eastern Upper Michigan this afternoon and will
continue to impact our area thru much of tonight. VFR conditions
will deteriorate to MVFR and eventually IFR as this widespread
snow develops this afternoon. Surface winds will remain from the
east and strengthen to 10 to 20 kts with some higher gusts
possible this afternoon. Winds will then shift to the NE and
eventually north later tonight.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 7 AM EST Thursday for MIZ016>018-
020>023-025>029-031>034-088-096-097-099.
Winter Storm Warning until 7 AM EST Thursday for MIZ024-030-
035-036-041-042.
MARINE...Small Craft Advisory until 7 AM EST Thursday for LHZ345>347.
Small Craft Advisory until 7 AM EST Thursday for LSZ321-322.
&&
UPDATE...JK
SHORT TERM...MLR
LONG TERM...NSC
AVIATION...MLRHazardous weather outlook, Feb 12, 11:06 AM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1106 AM EST Wed Feb 12 2025
MIZ016>018-020>036-041-042-086>088-095>099-131615-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1106 AM EST Wed Feb 12 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Widespread accumulating snow will impact much of Northern
Michigan this afternoon through tonight. Greatest snow amounts
will be near Lake Huron, between Alpena and Saginaw Bay. Please
see the latest Winter Storm Warnings and Advisories for further
details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Accumulating lake effect snow is expected across Northwest Lower
Michigan Thursday and Thursday night.
Widespread light to moderate snow is expected across the region Friday
night.
Lake effect snow and blowing snow is possible Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts to the National
Weather Service. Reports may be made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: x.com/nwsgaylord
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-131615-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1106 AM EST Wed Feb 12 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
Winter Storm, Iosco
- When
- February 12, 12:00 PM EST to February 13, 6:00 AM EST
- Where
- Iosco forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.301, -83.514 (the zone’s center; the record gives no point)
Multiple reports of at least 7 inches of snow across much of Iosco county from Oscoda to National City and East Tawas, where 7.5 and 7.7 inches of snow, respectively, were reported on the morning of the 13th.
Winter Storm, Arenac
- When
- February 12, 12:00 PM EST to February 13, 6:00 AM EST
- Where
- Arenac forecast zone
- Reported by
- Public
- Coordinates
- 44.043, -83.747 (the zone’s center; the record gives no point)
Snowfall totals in the Sterling area of 7 to as much as 10 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Mississippi, February 12, 20252 injured · EF3 · 1 event
- Tornadoes and Flash Flooding in Mississippi, February 12 to 16, 2025$1.2 million · EF1 · 63 events
- Tornadoes in Alabama, February 12, 2025EF2 · 2 events
- Wildfire in Georgia, February 12, 2025$200,000 · 1 event
- Cold in Oklahoma, February 12 to 13, 202545 events
- Winter Storm and Winter Weather in Wisconsin, February 12 to 13, 202520 events
- Winter Weather in Vermont, February 12 to 13, 202517 events
- Winter Weather in Texas, February 12, 202515 events
- Flooding and Heavy Snow in California, February 12 to 14, 202514 events
- Winter Weather in Missouri, February 12, 202513 events
- Winter Weather in Illinois, February 12, 202513 events
- Flash Flooding in Alabama, February 12 to 13, 202513 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252618, 1252619.